Cold/Wind Chill, Brown
- When
- January 20, 7:00 AM CST
- Where
- Brown forecast zone
- Reported by
- ASOS
- Coordinates
- 39.962, -90.750 (the zone’s center; the record gives no point)
Wind chill values dropped to as low as 25 below zero.
A very cold Arctic air mass, the second in one week, moved into the region and brought very cold temperatures and strong winds. The combination led to dangerously cold wind chill values, mainly during the nighttime hours.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A very cold Arctic air mass, the second in one week, moved into the region and brought very cold temperatures and strong winds. The combination led to dangerously cold wind chill values, mainly during the nighttime hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jan 20, 6:03 AM CST, 57 minutes earlier. Its key messages:
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
603 AM CST Sat Jan 20 2024
.KEY MESSAGES...
- Very cold temperatures continue today and tonight, although
winds are decreasing. Wind Chill Warning and Advisory continues
through noon today.
- Light freezing rain is expected Monday morning and will cause
icy conditions for the morning commute. Light amounts indicate
that this will primarily impact travel conditions. There is
some uncertainty on how long the freezing rain lasts during the
day Monday.
- Temperatures warm solidly above freezing by Tuesday and last
through the end of the week. Additional rain is possible at
times.
&&
.SHORT TERM... (Through Late Sunday Afternoon)
Issued at 253 AM CST Sat Jan 20 2024
The core of the latest Arctic air mass remains in place across the
area today. The surface high is centered in eastern Nebraska this
morning and will make its way through Iowa today. Cold advection has
long sense peaked and wind speeds are gradually decreasing as the
high approaches. Temperatures start the day subzero in the northern
part of the area and in the single digits above zero elsewhere. With
the lingering winds, wind chill values are at their coldest early
this morning and will be improving through the day. Current Wind
Chill Warning and Advisory will expire at noon.
A sunny sky will put some work into warming this air mass today, but
we'll only make it up into the teens for a high. As the high
pressure axis crosses the area tonight, we'll see clear and mostly
calm conditions setting the stage for a potentially even colder
night tonight as radiational cooling dominates. With the very cold
temperatures expected, even a slight puff of wind can cause the wind
chill calculation to reach our Advisory threshold of 15 below zero
mainly in the northeast portion of the area. However, if we are
going to get to the cold values forecast, we'll need those calm
winds. If winds aren't as calm we won't get as cold. So while our
forecast does have wind chill values touching advisory levels, the
story tonight will be the cold, not necessarily the wind chill
considering the nearly calm winds. Because of this, we have opted to
hold off on issuing another Wind Chill Advisory tonight. We will
continue to assess the forecast combination of cold and wind to
determine if another Advisory is appropriate. But the core of the
wind chill threat ends this morning.
On Sunday, high pressure moves off to the east and ridging aloft
sets the stage for a warm up. Temperatures warm some 10 to 15
degrees over Saturday's cold highs, but we still struggle to warm
above freezing. The best chance of hitting the freezing mark on
Sunday (about 40 percent) is in central Missouri where the effects
of the ridge will be stronger. Further east the cold air mass hangs
on tough.
Kimble
&&
.LONG TERM... (Sunday Night through Friday)
Issued at 253 AM CST Sat Jan 20 2024
The upper air pattern is beginning to shift, and by Monday we'll see
a trough in the West and a ridge in the East. This sets up a
southwest flow across the Southern Plains into the Mississippi
Valley which is favorable for subtle shortwave troughs to track
through and pull in Gulf of Mexico moisture for some precipitation
chances.
The first of these develops in south Texas Sunday night and spreads
northeast through our region Monday into Monday night. With warm,
moist air being pulled in aloft (being effectively driven at the
850MB level), precipitation as this arrives is expected to fall in
the form of rain. However, with the cold, dry Arctic air mass still
lingering near the ground, there is a real concern that surface
temperatures will be below freezing when rain begins Monday morning.
This would create a scenario for freezing rain across much of the
forecast area. Thankfully precipitation amounts are expected to be
light, so we're not expecting excessive ice accumulations or
significant impacts to infrastructure. However, it only takes a
slight glaze of ice on roads and sidewalks to create dangerous
travel conditions. Without a source of cold air to continually
resupply the surface subfreezing layer, we expect that eventually
temperatures will warm above freezing on Monday. However, the
starting air mass is very dry so as precipitation begins
evaporational cooling will keep temperatures cold a bit longer than
we might otherwise expect. How long the surface temperatures stay
below freezing is the primary source of uncertainty on Monday's
forecast. We are very confident that there will be a period of light
icing Monday morning, but guidance varies on how quickly to warm
temperatures up and end the icing threat. We could also see a break
in the precipitation on Monday before the main batch of rain moves
in Monday night. While all those details do remain uncertain, the
general trend will be toward warming temperatures and less of a
freezing rain threat with time on Monday into Monday night.
After this first wave moves through, we maintain a southwesterly
flow aloft through most of the rest of the week. This keeps us in
the line of fire for more shortwave troughs and rain chances. Warmer
temperatures will keep this all rain, though, as temperatures from
Tuesday onward remain solidly above freezing even at night. Guidance
varies considerably on timing of individual waves from Tuesday
onward, so confidence in when each round of rain will move through
is low. At the moment, PoPs are spread out through the entire
forecast period because of that timing uncertainty, but in reality
there will be a good amount of dry time in there with probably two
or three rounds of light rain through the end of the week.
Kimble
&&
.AVIATION... (For the 12z TAFs through 12z Sunday Morning)
Issued at 602 AM CST Sat Jan 20 2024
A clear sky is expected today and tonight with VFR conditions
expected. Northwest winds start the day, but we go variable or
calm by this evening. By Sunday morning winds will be light out of
the southeast.
Kimble
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Wind Chill Advisory until noon CST today for Audrain MO-Boone MO-
Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
Iron MO-Jefferson MO-Lincoln MO-Madison MO-Moniteau MO-
Monroe MO-Montgomery MO-Osage MO-Pike MO-Ralls MO-Reynolds
MO-Saint Charles MO-Saint Francois MO-Saint Louis City MO-
Saint Louis MO-Sainte Genevieve MO-Warren MO-Washington MO.
Wind Chill Warning until noon CST today for Knox MO-Lewis MO-
Marion MO-Shelby MO.
IL...Wind Chill Advisory until noon CST today for Bond IL-Calhoun IL-
Clinton IL-Fayette IL-Greene IL-Jersey IL-Macoupin IL-
Madison IL-Marion IL-Monroe IL-Montgomery IL-Pike IL-
Randolph IL-Saint Clair IL-Washington IL.
Wind Chill Warning until noon CST today for Adams IL-Brown IL.
&&
WFO LSXHazardous Weather Outlook National Weather Service St Louis MO 253 AM CST Sat Jan 20 2024 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-210900- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 253 AM CST Sat Jan 20 2024 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. Wind Chill Advisory and Wind Chill Warning continues through noon today. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Light freezing rain is expected across parts of the area on Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Kimble
The national radar mosaic for the moment the first event began.
1 cold/wind chill. Local standard time, as filed.
Wind chill values dropped to as low as 25 below zero.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, January 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1150450.